Texas, 2011Wildfire in Texas, May 17 to 20, 2011
May 17 to 20, 2011 · NWS SJT · 1 event in 1 county or zone
The dryline brought elevated to critical fire weather conditions west of a line from Abilene to San Angelo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dryline brought elevated to critical fire weather conditions west of a line from Abilene to San Angelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 2:56 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 17, 2:56 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CDT TUE MAY 17 2011
.SHORT TERM...
DRYLINE FINALLY STARTING TO DEVELOP ACROSS THE EASTERN PERMIAN BASIN
AND NORTHWEST BIG COUNTRY THIS AFTERNOON...EXTENDING NORTHWARD INTO
THE PANHANDLE. HOWEVER...LOW LEVEL MOISTURE REMAINS MARGINAL...WITH
DEWPOINTS EAST OF THE DRYLINE ONLY IN THE LOW TO MID 50S. CAPE VALUES
RUNNING ROUGHLY AROUND 1200 TO 1400 J/KG...WITH A BIT OF A CAP STILL
TO OVERCOME. CANT RULE OUT A STRAY STORM...ESPECIALLY JUST NORTH OF
THE AREA WHERE THE CONVERGENCE ALONG THE DRYLINE IS GREATEST. GFS
HAS VASTLY OVERESTIMATED DEWPOINTS ACROSS THE AREA THIS
AFTERNOON...AND GIVEN THE MUCH DRIER NAM DEWPOINTS...CHANCES FOR A
STORM SEEM AWFULLY SMALL. WILL LEAVE POPS OUT FOR NOW.
SURFACE MOISTURE INCREASES TONIGHT...BUT LOW LEVEL FLOW JUST ABOVE
THE SURFACE STARTS TO SHIFT A LITTLE MORE SOUTHWEST AND EVEN WEST
TOWARDS MORNING...SO MOISTURE DEPTH ITSELF WILL BE SMALL.
THUS...DRYLINE WILL LIKELY MIX FAIRLY QUICKLY EASTWARD. WILL MENTION
A FEW ISOLATED STORMS ACROSS THE HEARTLAND AND EASTERN BIG COUNTRY
DURING THE LATE AFTERNOON AHEAD OF THE DRYLINE...BUT THE REST OF
WEST CENTRAL TEXAS WILL LIKELY REMAIN DRY.
.LONG TERM...
AN AMPLIFIED UPPER LEVEL RIDGE IS CURRENTLY OVER THE CENTRAL
US...WITH A BROAD UPPER LEVEL TROF OVER THE THE INTER-MOUNTAIN WEST.
THESE SYSTEMS WILL MOVE SLOWLY EAST THROUGH THIS WEEKEND. UPPER
LEVEL SOUTHWEST FLOW WILL INCREASE ACROSS TEXAS...ALONG WITH
NUMEROUS SHORT WAVES ROUNDING THE BASE OF THE BROAD TROF ACROSS
THE INTER- MOUNTAIN WEST. LOW LEVEL MOISTURE WILL INCREASE ACROSS
WEST CENTRAL TEXAS...WITH DEWPOINTS IN THE 60S ACROSS MUCH OF WEST
CENTRAL TEXAS BY MID WEEK THROUGH THIS WEEKEND. A SHARP DRYLINE
WILL SET UP OVER THE WESTERN CWFA. THE COMBINATION OF SOUTHWEST
FLOW ALOFT...STEEP MID AND UPPER LAPSE RATES AND SOME LOW LEVEL
CONVERGENCE ALONG THE DRYLINE WILL PRODUCE ISOLD TO SCT TSTMS
ACROSS MUCH OF THE AREA THURSDAY THROUGH EARLY NEXT WEEK. THIS IS
A FAVORABLE PATTERN FOR FOR SOME SEVERE STORMS...AS 0-6KM SHEAR
VALUES WILL AVERAGE 40-50 KNOTS AND SBCAPES OF 2000 TO 3000 J/KG.
A MORE SIGNIFICANT SHOT OF SYNOPTIC SCALE FORCING MAY MOVE ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY...RESULTING IN A POSSIBLE MCS
WITH LOCALLY HEAVY RAINFALL. ALSO...WEST CENTRAL TEXAS WILL BE
LOCATED IN THE RRQ OF THE 300 MB JET. FRIDAY...MAY BE LESS
COVERAGE IN TSTMS ACROSS THE EASTERN 2/3 OF THE AREA AS MAIN UPPER
LEVEL DYNAMICS MOVE EAST OF WEST CENTRAL TEXAS. HOWEVER...A LEAST
ISOLD STORMS ARE POSSIBLE ALONG AND EAST OF DRYLINE IF ENOUGH
INSTABILITY RETURNS BY AFTERNOON. THE WEEKEND AND EARLY NEXT WEEK
LOOKS UNSETTLED...HOWEVER MORE UNCERTAINTY IN TIMING OF UPPER
LEVEL SHORT WAVES AND POSITION OF THE DRYLINE. WITH KEEP SLGT CHC
POPS FOR SATURDAY AND SUNDAY...AND THEN MAINLY A DRY FORECAST FOR
MONDAY AND TUESDAY. TEMPERATURES WILL AVERAGE AROUND OR SLIGHTLY
ABOVE SEASONABLE NORMALS.
&&
.FIRE WEATHER...
ELEVATED TO PERHAPS CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS THE WESTERN CONCHO VALLEY AND WESTERN BIG COUNTRY EACH
AFTERNOON THIS WEEK...BEHIND WHEREVER THE DRYLINE ENDS UP EVERY
AFTERNOON. FOR WEDNESDAY...DRYLINE WILL LIKELY SURGE EAST WELL INTO
WEST CENTRAL TEXAS...AND HUMIDITIES WILL DROP. HOWEVER...WIND SPEEDS
REMAIN QUESTIONABLE ON REACHING CRITICAL FIRE WEATHER CRITERIA...SO
WILL HOLD OF ON ISSUANCE OF A RED FLAG WARNING AT THIS TIME. WILL
CERTAINLY NEED TO BE WATCHED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 67 92 66 91 68 / 10 10 20 20 30
SAN ANGELO 69 95 68 94 68 / 10 10 10 20 20
JUNCTION 67 89 73 89 73 / 10 10 10 20 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/21
Hazardous weather outlook, May 17, 1:08 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
208 PM CDT TUE MAY 17 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
208 PM CDT TUE MAY 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MAY DEVELOP MAINLY DURING THE AFTERNOON AND EVENING
HOURS ACROSS MUCH OF WEST CENTRAL TEXAS FROM WEDNESDAY INTO THE
WEEKEND. A FEW THUNDERSTORMS MAY BECOME SEVERE. ALTHOUGH IT IS TOO
EARLY TO SPECIFY THE EXACT THREATS...EXPECT AT LEAST DEADLY
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS TO BE PRIMARY THREATS.
IN ADDITION...ELEVATED TO PERHAPS BRIEFLY CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE BEHIND THE DRYLINE EACH AFTERNOON AS
WELL...MAINLY ALONG AND WEST OF A SWEETWATER TO STERLING CITY
LINE. IN THESE AREAS...GUSTY SOUTHWEST WINDS WILL COMBINE WITH
RAPIDLY FALLING AFTERNOON HUMIDITIES. CARE SHOULD BE TAKEN TO
PREVENT ACCIDENTAL FIRES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
Wildfire, Sterling
- When
- May 17, 4:25 PM CST to May 20, 12:00 AM CST
- Where
- Sterling forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The Price Fire began in western Sterling County and burned mesquite, grass and brush. One home and dozens of pump jacks were saved. Three heavy air tankers responded to the fire. The fire was declared controlled on May 20. The cause was unknown.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Maryland, May 17, 2011$320,000 · EF1 · 2 events
- Flash Flooding and Flooding in Virginia, May 17 to 18, 201126 events
- Flash Flooding and Flooding in West Virginia, May 17 to 18, 20119 events
- Tornadoes and Hail in Colorado, May 17, 2011EF0 · 9 events
- Hail in Colorado, May 17, 20112.5 in hail · 7 events
- Hail in South Carolina, May 17, 20111.5 in hail · 5 events
- Drought in Texas, May 17 to 31, 20114 events
- Hail in Virginia, May 17, 20111 in hail · 4 events
- Flash Flooding in Maryland, May 17 to 18, 20114 events
- Flash Flooding and Heavy Rain in Puerto Rico, May 17, 20113 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 17, 20112 events
- High Wind in Texas, May 17, 201163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315947.